Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 343, NWS Dodge City, KS

October 6, 20177 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 7:11 PM CDT for 7 counties in Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 7:11 PM CDT (00:11 UTC)
Expired
Oct 6, 2017, 8:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:41 PM CDTTSTM WND GST 641 Wsw Larned, KSKAKE WEATHER NET REPORT 64MPH AT FORT LARNED MIDDLE SCHOOL.
Oct 6, 7:41 PM CDTTSTM WND GST 641 Wsw Larned, KSMEASURED AT FT. LARNED MIDDLE SCHOOL.
Oct 6, 7:41 PM CDTTSTM WND GST 64Larned, KSKAKE WEATHER NET REPORT 64MPH AT FORT LARNED MIDDLE SCHOOL.
Oct 6, 7:41 PM CDTTSTM WND GST 64Larned, KSMEASURED AT FT. LARNED MIDDLE SCHOOL.
Oct 6, 8:02 PM CDTHAIL 0.52 N Lewis, KSPEA SIZED MOSTLY, DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KDDC 070011
SVRDDC
KSC047-057-083-097-135-145-165-070100-
/O.NEW.KDDC.SV.W.0343.171007T0011Z-171007T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
711 PM CDT FRI OCT 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Southeastern Ness County in west central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Pawnee County in south central Kansas...
  Southeastern Rush County in central Kansas...
  Edwards County in south central Kansas...

* Until 800 PM CDT

* At 711 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northwest of Burdett to 3 miles east of
  Wright, moving east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Larned, Kinsley, Spearville, Lewis, Burdett, Hanston, Offerle,
  Garfield, Wright, Rozel, Belpre, Ash Valley, Bellefont, Gray,
  Centerview, Zook, Sanford, Fellsburg, Windhorst and Frizell.

A weak, brief tornado is possible along the leading edge of this 
line of storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9902 3799 9902 3765 9918 3778 9991
      3831 9966 3836 9903 3826 9903 3826 9891
      3823 9891
TIME...MOT...LOC 0011Z 269DEG 31KT 3825 9961 3779 9983 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

SUGDEN
2 follow-up statements
290 
WWUS53 KDDC 070032
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
732 PM CDT FRI OCT 6 2017

KSC057-083-135-165-070042-
/O.CAN.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Ford KS-Ness KS-Hodgeman KS-Rush KS-
732 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN NESS...EASTERN HODGEMAN AND SOUTHEASTERN RUSH COUNTIES
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
      3829 9952 3835 9909 3835 9903 3826 9903
      3826 9891 3823 9891
TIME...MOT...LOC 0032Z 253DEG 43KT 3829 9934 3783 9956 

$$

KSC047-097-145-070100-
/O.CON.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Kiowa KS-Pawnee KS-Edwards KS-
732 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL KIOWA...PAWNEE AND EDWARDS COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Ash Valley to 4 miles south of
Offerle, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Larned, Kinsley, Lewis, Burdett, Garfield, Rozel, Belpre, Ash Valley,
Centerview, Zook, Sanford, Fellsburg, Frizell and Fort Larned
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
      3829 9952 3835 9909 3835 9903 3826 9903
      3826 9891 3823 9891
TIME...MOT...LOC 0032Z 253DEG 43KT 3829 9934 3783 9956 

HAIL...1.25IN
WIND...60MPH
 
$$

SUGDEN
817 
WWUS53 KDDC 070043
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT FRI OCT 6 2017

KSC047-097-145-070100-
/O.CON.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Kiowa KS-Pawnee KS-Edwards KS-
743 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL KIOWA...EASTERN PAWNEE AND EDWARDS COUNTIES...

At 742 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Pawnee Rock to 4 miles southeast of
Garfield to 7 miles southeast of Offerle, moving east at 60 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Larned, Kinsley, Lewis, Garfield, Belpre, Ash Valley, Centerview,
Zook, Sanford, Fellsburg, Frizell and Fort Larned Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
      3797 9951 3833 9920 3835 9903 3826 9903
      3826 9891 3823 9891
TIME...MOT...LOC 0042Z 277DEG 52KT 3832 9898 3802 9920 3780 9949 

HAIL...1.25IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 6:52 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
652 PM CDT Fri Oct 6 2017

...updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Oct 6 2017

For details on thunderstorms and severe convective threat see Meso
discussion above. Otherwise, aforementioned front will slide
quickly southeast through Kansas this evening to overnight as the
main upper trough moves into the Great Plains. This will
effectively shut down precipitation chances from west to east
during the late evening to early overnight. The pressure jump
behind this front will trigger a brief period with higher gusts
via an isallobaric wind but otherwise winds will ease gradually
overnight with low temps in the 40s to lower 50s expected. This
will set the stage for a mild and dry Saturday as subsidence
behind the exiting upper wave dominates while surface high
pressure allows winds to turn light.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Oct 6 2017

Sunday will be a transition day between upper waves moving across
the region as the next large upper trough digs into the
Intermountain West. This will allow the lee trough to deepen with
associated south to southwest winds bringing mild temps. This
will then set the stage for another active weather day Monday into
early Tuesday as the system mentioned above plows into the Great
Plains. This will push a strong cold front through the region
Monday into Monday night. While threat for severe weather looks
minimal with this event a chance for rain will still exist over
most of the region. Main question behind this front will be
potential for some patchy frost Monday night and possibly again
the next night as a clear sky, light winds, and very dry air
promotes temps in the 30s.

Remainder of the week will then see the pattern repeat yet again
with the wave from Mon/Tue exiting to the east while another system
digs into the Intermountain West. This will result in dry conditions
with temperatures rebounding back above normal Wednesday and
Thursday but then a chance of storms returning by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 651 PM CDT Fri Oct 6 2017

Numerous discreet severe thunderstorms over the area continue to
develop into a more linear mode of convection early this evening.
The convection will generally continue just ahead of a cold front
through around mid evening before weakening altogether. A severe
wind threat is still possible, most likely near DDC or LBL for a
couple of hours before the event winds down into heavy rain episode.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  77  50  79 /  90   0   0   0
GCK  47  77  47  78 /  80   0   0   0
EHA  47  77  48  79 /  30   0   0   0
LBL  50  78  48  80 /  90   0   0   0
HYS  50  75  49  78 /  90   0   0   0
P28  55  77  51  81 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079.

&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 PM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Conditions continue to favor a risk for strong to severe
thunderstorms starting later this afternoon and continuing into
the evening hours. For locations along and west of highway 183,
the risk will be mostly confined between 4 to 8 pm. These storms
will be capable of producing very large hail with maximum hail
size of at least baseballs highly probable with some potential for
even larger hail. In addition damaging winds up to 70 mph and
even a few tornadoes will exist with these storms. For locations
east of highway 183, the risk will be confined more into the 7 to
11 pm time frame with damaging winds up to 80 mph possible along
with hail up to golf ball size. Very heavy rainfall may result in
some localized flooding for areas along and east of highway 183
during the evening where a wet and saturated soil already exists
from rainfall in the last week.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Monday night and again Tuesday night may see temperatures drop to
near freezing for locations mainly west of highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 6, 6:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SE ASH VALLEY         38.26N 99.15W
10/06/2017  E2.00 INCH       PAWNEE             KS   TRAINED SPOTTER

            MOSTLY 1.5 INCH HAIL, BUT THE LARGEST WAS
            2.25".

&&

LCR
Local storm report, Oct 6, 6:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     GARDEN CITY             37.98N 100.86W
10/06/2017                   FINNEY             KS   STORM CHASER

            ONE 15 FOOT DIAMETER SPRUCE TREE DOWN.
            NUMEROUS LARGE BRANCHES DOWN. FENCES BLOWN
            DOWN, PARTS OF A GARAGE ROOF AND SHINGLES
            GONE. BENT FLAG POLE.

&&

MR
Special weather statement, Oct 6, 6:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT FRI OCT 6 2017

KSZ061>063-074>077-084-085-087-070030-
Gray KS-Finney KS-Meade KS-Stanton KS-Kearny KS-Stevens KS-
Hamilton KS-Grant KS-Haskell KS-Morton KS-
628 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN MORTON...SOUTHERN KEARNY...WESTERN FINNEY...GRANT...
NORTHWESTERN MEADE...EASTERN STANTON...NORTHWESTERN STEVENS...WESTERN
GRAY AND HASKELL COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 627 PM CDT/527 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Ulysses, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Ulysses, Lakin, Sublette, Satanta, Holcomb, Deerfield,
Pierceville, Copeland, Big Bow, Plymell, Hickok, Ryus, Tice, Garden
City Regional Airport, The Lowe Elevator and The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3769 10172 3823 10073 3744 10041 3733 10174
TIME...MOT...LOC 2327Z 235DEG 37KT 3757 10140

UMSCHEID
Local storm report, Oct 6, 6:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GARDEN CITY             37.98N 100.87W
10/06/2017                   FINNEY             KS   PUBLIC

            REPORTED AT 111 E JOHNSON ST, GARDEN CITY,
            KS 67846; QUARTER OF THE ROOF IS OFF AT
            GEORGIA MATTHEWS ELEMENTARY SCHOOL. SPOTTER
            SAYS 2 AC UNITS WERE ALSO BLOWN OFF THE
            ROOF.

&&

LCR
Local storm report, Oct 6, 6:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             7 SSE ALEXANDER         38.38N 99.49W
10/06/2017  E1.75 INCH       RUSH               KS   PUBLIC

            GOLF BALL SIZED.

&&

RML
Local storm report, Oct 6, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     1 SW BURDETT            38.19N 99.54W
10/06/2017  M86 MPH          PAWNEE             KS   PUBLIC

            MEASURED 86 MPH WIND GUST AT THE AIRPORT.

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:35 PM CDTAreal Flood AdvisoryDDCFinney, Hodgeman, Ness, Pawnee, Rush4 hr
Oct 6, 8:00 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford60 min
Oct 6, 8:03 PM CDTSpecial Weather StatementDDCKiowa57 min
Oct 6, 8:59 PM CDTSpecial Weather StatementDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford61 min
Oct 6, 10:15 PM CDTSevere Thunderstorm WarningDDCBarber19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.